How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask CriticalCareVet Your Own Question
CriticalCareVet
CriticalCareVet, ER/ICU Specialist
Category: Cat
Satisfied Customers: 63982
Experience:  Emergency and Critical Care Specialist
17828336
Type Your Cat Question Here...
CriticalCareVet is online now
A new question is answered every 9 seconds

What are the symptoms when a cat receives too much potassium

Resolved Question:

What are the symptoms when a cat receives too much potassium when given as part of sub-q fluids?
Submitted: 7 years ago.
Category: Cat
Expert:  CriticalCareVet replied 7 years ago.

Hi there,

Hyperkalemia, which is too much potassium in the blood can cause:

- Weakness
- Vomiting/Diarrhea
- Pale gums (poor perfusion)
- Low heart rate
- If too much is given (most often IV) - this can actually result in the heart slowing down leading to death.
_____________________________________________________________________
Please click "ACCEPT" if the information I have provided has been of help so I receive credit for my work. Bonuses are always welcome and Feedback is appreciated. Thank you.

The above is given for information only. Although I am a licensed veterinarian, I cannot legally prescribe medicines or diagnose your pet's condition without performing a physical exam. If you have concerns about your pet I would highly advise contacting your regular veterinarian.
Customer: replied 7 years ago.
Today was her first sub-q with potassium. She had been getting sub-q fluids for the past week without potassium. The vet ran a blood test today and it indicated low potassium. So, todays sub-q included potassium.

Later in the evening she became very lethargic and threw-up. Could this still be a form of hyperkalemia given that she has only received potassium supplementation once?
Expert:  CriticalCareVet replied 7 years ago.

Does the fluid bag say on there how much potassium has been added to the bag?

Customer: replied 7 years ago.
15 cc Potassium HCL in a 1000ml fluids IV bag.
Expert:  CriticalCareVet replied 7 years ago.
Hi there,

Although you have written cc, my assumption based on the normal concentration of KCL (which would be 2 meq/cc) would be that the dose in the fluid bag should not cause serious signs.

With that said, your cat may do better with oral supplementation rather than subq supplementation, with a medication (potassium supplement) called Tumil-K.
_____________________________________________________________________
Please click "ACCEPT" if the information I have provided has been of help so I receive credit for my work. Bonuses are always welcome and Feedback is appreciated. Thank you.

The above is given for information only. Although I am a licensed veterinarian, I cannot legally prescribe medicines or diagnose your pet's condition without performing a physical exam. If you have concerns about your pet I would highly advise contacting your regular veterinarian.
CriticalCareVet and 2 other Cat Specialists are ready to help you

Related Cat Questions